To assess the prevalence of cough as a side effect of angiotensin-converting enzyme inhibitor antihypertensive therapy, we reviewed 300 consecutive patient charts from a private practice and 200 consecutive patient charts from a university-based referral center for hypertension. Incidence of definite angiotensin-converting enzyme inhibitorinduced cough in the private practice was 25% and in the university practice, 7%, with an additional 6% of university-practice patients reporting a possible angiotensin-converting enzyme—inhibitor induced cough. This incidence is considerably greater than listed in the Physicians' Desk Reference. Reasons for the variability in incidence as reported in the literature are explored. Clinicians must be aware of this potentially disturbing side effect of angiotensin-converting enzyme inhibitors to avoid expensive and unnecessary diagnostic evaluations.
(Arch Intern Med. 1992;152:1698-1700)